Focus On With Dr. Sadek: Women’s Health and Epilepsy
Did you know women face additional challenges with epilepsy due to hormones?
Dr. Ahmed Sadek
Orlando Epilepsy Center, Inc.
Dr. Sadek is the Director of Orlando Epilepsy Center. He is an Assistant Professor of Neurology at the University of Central Florida College of Medicine and a Clinical Assistant Professor of Neurology at the University of Florida Shands, Gainesville. Dr. Sadek is triple Board certified in Neurology, Clinical Neurophysiology, and Epilepsy.
Although the frequency of epilepsy is similar between men and women, women face additional challenges due to the impact of hormones on their epilepsy. At key times in a woman’s life (puberty, menstruation, pregnancy, and menopause), sex hormones are known to fluctuate, which can lead to changes in a woman’s seizure pattern. Estrogen is known to increase the risk of seizures, while the hormone progesterone often reduces seizures.
Up to half of women with epilepsy report worsening of their seizures during the menstrual cycle. This pattern is known as “catamenial epilepsy” and these seizures can often be challenging to control. Many women are unaware of this pattern or are embarrassed to discuss this with their neurologist. Keeping an accurate seizure diary, including the dates of the menstrual cycle, can be helpful to your neurologist. Some women notice increased seizures during the onset of menstrual bleeding while others see a pattern midway through their cycle during ovulation.
Some specific strategies, such as extra dosages of medications during the cycle or use of progesterone, may be beneficial for some women. Contraception poses additional challenges for women. Traditional birth control pills can interact with some anti-seizure medications. Sometimes taking both types of medications together can either reduce birth control pills’ effectiveness, leading to unplanned pregnancy, or can decrease the level of the anti-seizure medication.
It is important for women to be aware of how their hormones and contraceptive medications may be affecting their epilepsy and discuss these important issues with their epilepsy care team.